Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 101, NWS Lincoln, IL

May 24, 20244 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 2024, 2:35 PM CDT for 4 counties in Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2024, 2:35 PM CDT (19:35 UTC)
Expired
May 24, 2024, 3:18 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Champaign County, IL, Douglas County, IL, Moultrie County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 75 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:40 PM CDTTSTM WND DMGBement, ILMedium sized tree branches down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

930 
WUUS53 KILX 241935
SVRILX
ILC019-041-139-147-242030-
/O.NEW.KILX.SV.W.0101.240524T1935Z-240524T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
235 PM CDT Fri May 24 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Moultrie County in central Illinois...
  Southeastern Piatt County in central Illinois...
  Southwestern Champaign County in east central Illinois...
  Northwestern Douglas County in east central Illinois...

* Until 330 PM CDT.

* At 235 PM CDT, a severe thunderstorm was located over Hammond, or
  14 miles south of Monticello, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bement around 240 PM CDT.
  Ivesdale around 250 PM CDT.

Other locations in the path of this severe thunderstorm include White
Heath.

This includes the following highways...
 Interstate 57 near mile marker 232.
 Interstate 72 between mile markers 162 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3974 8849 3978 8870 4013 8862 4008 8830
TIME...MOT...LOC 1935Z 200DEG 25KT 3982 8857 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Barnes
1 follow-up statement
278 
WWUS53 KILX 242018
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
318 PM CDT Fri May 24 2024

ILC019-041-139-147-242028-
/O.CAN.KILX.SV.W.0101.000000T0000Z-240524T2030Z/
Moultrie-Piatt-Champaign-Douglas-
318 PM CDT Fri May 24 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOULTRIE...
SOUTHEASTERN PIATT...SOUTHWESTERN CHAMPAIGN AND NORTHWESTERN DOUGLAS
COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Illinois.

&&

LAT...LON 3974 8849 3978 8870 4013 8862 4008 8830
TIME...MOT...LOC 2016Z 200DEG 25KT 4010 8844 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:51 PM CDT, 1 hour 44 minutes earlier. Its key messages:

  • A couple rounds of showers and storms are possible today including a decaying line of storms this morning and redevelopment of strong to severe storms this afternoon and evening ahead of a cold front.
  • Showers and thunderstorms are expected (90 percent chance) Sunday, some of which (15-30 percent) could be severe with all hazards in play.
Area forecast discussion, May 24, 12:51 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1251 PM CDT Fri May 24 2024

.KEY MESSAGES...

- A couple rounds of showers and storms are possible today
  including a decaying line of storms this morning and
  redevelopment of strong to severe storms this afternoon and
  evening ahead of a cold front.

- Showers and thunderstorms are expected (90 percent chance)
  Sunday, some of which (15-30 percent) could be severe with all
  hazards in play.

&&

.UPDATE...
Issued at 1013 AM CDT Fri May 24 2024

There is a line of thunderstorms moving east across north-central
Illinois currently and should continue to weaken. Most of the
line is stay sub- severe. There is still some redevelopment
possible behind this line as the actual cold front starts to make
its way across central and southeastern Illinois this afternoon.
The main threats we are concerned about today continues to be
damaging wind but large hail is a close second.

Copple

&&

.DISCUSSION...
Issued at 236 AM CDT Fri May 24 2024

Early this morning, an occluded area of low pressure is centered
over South Dakota while a cold front is in place across potions of
Nebraska and Kansas. An MCS is ongoing along the cold front and
is expected to track east across Iowa early this morning before
shifting into Illinois mid to late this morning. Guidance is mixed
on how well this line will stay together, but there is at least a
chance for showers and storms to move across central Illinois mid
to late this morning in a decaying state. Depending on how
quickly we clear out from any morning convection, some models
indicate that moderately strong instability will redevelop this
afternoon as dew points near 70 degrees advect across central
Illinois contributing to MLCAPE values of around 2000 J/kg.
Forecast soundings show steep low/mid level lapse rates with no
appreciable capping in place. Storms should be able to redevelop
this afternoon on remnant outflow boundaries, or this evening as
the synoptic cold front begins to move across the area. In
general, deep layer shear is a bit marginal today, around 25-30
kt, but does become more favorable with values around 30-35 kt as
the cold front approaches this evening.

High pressure will build across central Illinois behind the
departing cold front Saturday. At least a brief respite from the
humidity is expected as dew points mix into the 40s Saturday
afternoon under sunny skies.

Sunday, low pressure is progged to lift from near Kansas City
early in the morning to the western Great Lakes late in the
evening. A broad warm sector will be in place across much of the
Midwest. Central Illinois is expected to see temps in the upper
70s to lower 80s while dew points will be unseasonably high near
70 degrees. This combination of heat and humidity will contribute
to strong instability Sunday afternoon with MLCAPE values around
3000 J/kg. Despite the somewhat loosely organized surface low, a
negatively tilted shortwave trough and coupled upper jet will
result in strong forcing for ascent across central Illinois
Sunday. In addition, deep layer shear will be strong, 40 to 50
kts. Overall, kinematics and thermodynamics appear very favorable
for severe weather somewhere in the region. The main question mark
revolves around the evolution of early day convection which will
be working across the mid Mississippi Valley Sunday morning on a
veering LLJ initially focused over the mid Missouri Valley
Saturday night. Outflow from these storms and convective debris
adds some uncertainty in the details, but the day bears close
watching for severe weather both along the warm front earlier in
the day, and along the trailing cold front later in the day.
Forecast soundings (NAM/SREF) Sunday show long, cyclonically
curved hodographs along with very steep (>8.5-9.0 C/km) mid level
lapse rates supportive of supercells and large hail. 0-1 km bulk
shear of 15-25 kt and high SRH (>200 m2/s2) are supportive of
supercell tornadoes. Storms should become linear with time with
wind then becoming the primary hazard.

Low pressure will lift to the Canadian Maritimes early next week
while high pressure builds across the Great Plains. NW flow will
prevail across central Illinois. Cold advection will drive steep
low/mid level lapse rates and couldn't rule out some scattered
showers/isolated storms, diurnally favored, in response to low
amplitude shortwaves digging across the region in the NW flow.
Temperatures will run a bit cooler through the first half of next
week with highs only in the lower to mid 70s and overnight lows in
the lower 50s.

Deubelbeiss

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1245 PM CDT Fri May 24 2024

Scattered showers and thunderstorms will affect the central IL
airports through early evening with MVFR conditions at times with
heavier showers. Breezy south winds 12-18 kts with gusts 20-28
kts will occur (stronger gusts possible with thunderstorms),
except an outflow boundary from this mornings MCS giving north to
NE wind direction early this afternoon. A cold front will push
eastward over central IL early overnight with winds shifting NW to
north and averaging around 10 kts. Showers will end after cold
frontal passage and clouds to scatter out during overnight from
west to east with fair skies on Saturday morning as weak high
pressure settles into IL.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 24, 11:14 AM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1114 AM CDT Fri May 24 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-251615-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1114 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Some of the storms late this morning north of a Lewistown to
Bloomington line could be severe with damaging wind gusts and small
hail.

Strong to severe storms are possible again areawide this
afternoon and evening and will be capable of damaging wind gusts,
large hail, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is an enhanced risk (level 3 of 5) for severe thunderstorms
Sunday across central Illinois. All hazards are possible including
damaging wind gusts, large hail, tornadoes, and flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed 11am to 11pm.

Expected storm motion is toward the east around 40 mph.

Copple

In the hours before

Local storm report, May 24, 2:16 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
216 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Rain             2 E Chatham             39.67N 89.67W
05/24/2024  M1.52 Inch       Sangamon           IL   Mesonet

            Mesonet station FW5373 Chatham.

0200 PM     Rain             1 SE Champaign          40.11N 88.25W
05/24/2024  M1.30 Inch       Champaign          IL   Mesonet

            Mesonet station SSEI2 0.7 SE Champaign.

0207 PM     Rain             2 SSE Grandview         39.79N 89.62W
05/24/2024  M1.14 Inch       Sangamon           IL   Mesonet

            Mesonet station SPLLC 1 SSE Grandview.

0209 PM     Rain             2 N Urbana              40.13N 88.21W
05/24/2024  M1.09 Inch       Champaign          IL   Mesonet

            Mesonet station URBNC 1 N Urbana.

&&
Local storm report, May 24, 2:19 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
219 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     Tstm Wnd Dmg     4 E Rantoul             40.30N 88.08W
05/24/2024                   Champaign          IL   Mesonet

            Tree blown down on 2000E just north of
            highway 136 just south of Dillsburg. Time
            estimated on radar.

&&
Local storm report, May 24, 2:22 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
222 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Rain             2 E Chatham             39.67N 89.67W
05/24/2024  M1.64 Inch       Sangamon           IL   Mesonet

            Mesonet station FW5373 Chatham.

0217 PM     Rain             2 SSE Grandview         39.79N 89.62W
05/24/2024  M1.27 Inch       Sangamon           IL   Mesonet

            Mesonet station SPLLC 1 SSE Grandview.

&&
Local storm report, May 24, 2:29 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
229 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Rain             Rantoul Airport         40.29N 88.15W
05/24/2024  M1.20 Inch       Champaign          IL   AWOS

            AWOS station KTIP Rantoul Arpt.

&&
Local storm report, May 24, 2:32 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
232 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     Tstm Wnd Dmg     Rossville               40.38N 87.66W
05/24/2024                   Vermilion          IL   Emergency Mngr

            Power lines blown down with power outages in
            Rossville.

&&
Local storm report, May 24, 2:34 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Lincoln IL
234 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Rain             2 WSW Champaign         40.10N 88.31W
05/24/2024  M1.63 Inch       Champaign          IL   Mesonet

            Mesonet station CMII2 2.5 W Champaign.

0228 PM     Rain             2 SSE Grandview         39.79N 89.62W
05/24/2024  M1.38 Inch       Sangamon           IL   Mesonet

            Mesonet station SPLLC 1 SSE Grandview.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:48 AM CDTSevere Thunderstorm WarningILXKnox57 min
May 24, 8:40 AM CDTSevere Thunderstorm WarningILXKnox, Marshall, Peoria, Stark65 min
May 24, 12:56 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion34 min
May 24, 1:19 PM CDTFlash Flood WarningILXChampaign3 hr
May 24, 1:21 PM CDTSevere Thunderstorm WarningILXSangamon24 min
May 24, 1:56 PM CDTSevere Thunderstorm WarningILXVermilion49 min
May 24, 1:59 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon31 min
May 24, 2:27 PM CDTSevere Thunderstorm WarningILXScott63 min
May 24, 2:48 PM CDTFlash Flood WarningILXChampaign, Christian, Douglas, Macon, Moultrie, Piatt and 2 more3 hr
May 24, 2:52 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion53 min
May 24, 3:01 PM CDTSevere Thunderstorm WarningILXMorgan44 min
May 24, 3:54 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria36 min
May 24, 4:03 PM CDTSevere Thunderstorm WarningILXStark27 min
May 24, 4:13 PM CDTFlash Flood WarningILXMorgan, Scott4 hr
May 24, 4:26 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.